si

Current Issue cover

Does Niacinamide Usually Cause Skin Purging?

Contact Author
Close

Thank you for your inquiry. Please note that the author cannot provide individual medical advice. Also, if you have a customer service question, email customer service at customerservice@skininc.com

Fill out my online form.

Niacinamide, also known as nicotinamide, is another name for vitamin B3 and a common ingredient in skin care products, such as serums. While some people do report irritation and breakouts from using the ingredient, typically, niacinamide is unlikely to cause purging, according to a recent story in Healthline.

Related: Dermalogica Launches Acne Awareness Campaign 

In skin care, purging happens when an active ingredient increases the turnover rate of skin cells. This allows new skin cells to emerge, exposing healthier skin.

However, the process also forces out comedones. Comedones are follicles clogged with dirt and oil. It most commonly appears as blackheads or whiteheads.

This can cause a temporary increase in pustules, a form of acne that causes bumps filled with pus. It’s a possible side effect of active ingredients like retinoids.

Purging is similar to a typical breakout, but it’s also different in a few ways. Purging affects areas that are typical for pimples and last for only a short time. A breakout happens when skin has a negative reaction to an ingredient. The bumps will not be in typical pimple areas and the bumps last longer.

In terms of skin health, niacinamide is used to:

  • reduce swelling and redness
  • decrease sebum (oil) production
  • improve hydration
  • stabilize the barrier function (protective ability) of skin
  • minimize atypical pigmentation (coloring)

Niacinamide may be used to treat skin conditions like:

  • acne
  • rosacea
  • autoimmune skin conditions
  • hyperpigmentation
  • atopic dermatitis

Related Content